Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 7, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 7, 2024, 12:05 AM CST for Atoka County, Coal County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2024, 12:05 AM CST (06:05 UTC)
- Expired
- Mar 7, 2024, 12:30 AM CST
- In force
- 25 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Atoka County, OK, Coal County, OK
The radar
The Norman radar (KTLX), 139 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 10:55 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 6, 10:55 PM CST, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Norman OK 1055 PM CST Wed Mar 6 2024 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 315 PM CST Wed Mar 6 2024 Diurnal heating may initiate severe storms over northcentral Texas late this afternoon which could move into a few of our western north Texas counties through early evening. However confidence is very low it affect our counties in western north Texas, so will start low storm POPs along and south of the Red River toward late evening and if should the develop could produce low end severe hail and wind gusts. After midnight, a couple of mechanisms will increase rain/storm chances across our area. In the mid-levels, there is a deep trough over the West Coast through southern California. A series of shortwaves will be dispersed downflow of the trough and over the Southern Plains. We could see the first series of vorticity embedded shortwaves just after midnight. All models suggest MUCAPE values will provide ample instability for elevated storms steered by our southwesterly flow aloft. In addition to elevated storms, a strong low-level jet will fire up tonight with a lifting warm frontal passage underneath. Models showing strong isentropic lift on the 300K surface (around 850 mb) so warm air advection on the front will be adequate for precipitating low-level moisture. The lower- levels should stay stable until much later in the day, so would see more widespread rain after midnight with the warm air advection. As a result, will see increasing rain POPs overnight with additional elevated storms possible but should remain well below severe. The increasing low-level moisture overnight will sharpen a dryline extending across western Texas up through the Panhandle which will start punching through our western CWA through Thursday morning while our other surface boundary (warm front) is expected stall out along our northern Oklahoma/Kansas border meeting a nearly stalled cold front coming down from a separate Canadian system. We will continue to see more widespread rain showers with isolated elevated storms east of the dryline to south of the warm front from warm air advection through noontime Thursday, but could see a lull in the early afternoon hours. However, surface-based instability starts ramping up with decreasing cloudiness in the afternoon and diurnal heating, while mid-level lapse rates begin steepening from cooling with the approaching upper trough. As a result, we could see storms firing up late afternoon through the evening hours and deep-layer shear will be sufficient for organized severe storms with large hail and damaging wind gusts as the potential hazards. Western Oklahoma and western north Texas both near the dryline could see up to golf ball size hail into the evening hours. && .LONG TERM... (Thursday night through next Tuesday) Issued at 315 PM CST Wed Mar 6 2024 The upper trough from this Pacific system will start coming through on Friday which will push a nearly stalled cold front across our area. Storm POPs will remain on Friday as this system moves through, and could see a final round of large hail producing severe storms during the afternoon in the warm moist sector ahead of the cold front. There is some uncertainty of the exact location of the frontal boundary by early afternoon, but for now see it east of I-35 through southeast Oklahoma where this severe risk will be. There could be some wrap-around precipitation as the system move out so will keep POPs in through midnight across all but southwest Oklahoma and northern Texas. Friday evenings precipitation will be mostly rain, but far northwest Oklahoma could see a brief changeover to snow with the cold air coming down the Central Plains. Although our end of the week weathermaker will be from a subtropical Pacific-based system, we'll see a quick dose of cold Canadian air behind the cold front as the surface high will be up in North Dakota. It will be windy although below advisory criteria on Friday night behind the cold front, but will see wind chills down in the 20s across our area. The Southern Plains will still be under the exiting upper trough on Saturday with decreasing northerly winds as it will be a cooler than average day with highs in the 50s. High pressure settles in for a second but colder night on Saturday, although less wind chill but more stronger radiational cooling with much of our area dropping down to or below freezing. South winds gradually return Sunday afternoon with the start of a warming trend as temperatures become slightly warmer than average. Upper ridge starts building in early next week as south winds increase with mild temperatures as our warming trend continues. Models suggest another Pacific-system coming through bringing rain chances back into the forecast by the middle of next week. && .AVIATION... (06Z TAFS) Issued at 1054 PM CST Wed Mar 6 2024 Scattered showers and storms will begin developing southeast of I- 44, mainly after 9Z, then gradually increase in coverage along this axis through the morning hours. While KOKC, KOUN, and KSPS do not have thunderstorms mentioned in the TAF, there is a low chance these sites could be impacted by the northwest edge of the storm area. By late afternoon, this area of storms should start to shift off to the east. Western Oklahoma and adjacent north Texas could see some brief low level wind shear just before dawn. A front will enter northwest Oklahoma Thursday evening, bringing northerly winds and triggering another round of storms. Again, KCSM and KWWR have a low chance of being impacted by these storms, but not high enough to warrant mention in the TAFs at this time. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 55 73 51 / 0 40 40 70 Hobart OK 65 53 75 47 / 0 20 30 40 Wichita Falls TX 73 59 74 54 / 0 40 50 30 Gage OK 67 46 73 36 / 0 10 10 40 Ponca City OK 58 50 73 48 / 0 30 80 80 Durant OK 77 59 69 57 / 0 60 70 80 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....68 AVIATION...14
Hazardous weather outlook, Mar 6, 7:32 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 732 PM CST Wed Mar 6 2024 OKZ004>048-050>052-TXZ083>090-080145- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 732 PM CST Wed Mar 6 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Increasing chances of showers and thunderstorms will occur overnight with the highest chances after midnight along and east of the I-44 and I-35 corridors. A few severe storms appear possible with hail to the size of quarters the main hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be possible Thursday and Friday. Storms during the morning and early afternoon hours on Thursday will be elevated and remain below severe. However, some of the storms could become severe by late Thursday afternoon into the evening hours with up to golf ball size hail and damaging wind gusts as the main hazards. The severe risk on Friday afternoon will be generally across southeast Oklahoma with large hail as the severe hazard. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Mar 6, 11:37 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Norman OK
1137 PM CST Wed Mar 6 2024
OKZ043-047-048-070600-
Coal OK-Atoka OK-Johnston OK-
1137 PM CST Wed Mar 6 2024
...A strong thunderstorm will impact portions of southeastern
Johnston, southern Coal and southwestern Atoka Counties through
MIDNIGHT CST...
At 1136 PM CST, Doppler radar was tracking a strong thunderstorm near
Milburn, moving northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Tishomingo, Wapanucka, Milburn, Caney, Bromide, Coleman, Fillmore,
Nida, and Boggy Depot Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3420 9616 3416 9641 3416 9645 3415 9646
3413 9657 3412 9658 3414 9660 3414 9661
3416 9662 3417 9664 3418 9664 3427 9672
3446 9644
TIME...MOT...LOC 0536Z 237DEG 28KT 3424 9658
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
WRSpecial weather statement, Mar 6, 11:43 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Norman OK
1143 PM CST Wed Mar 6 2024
OKZ048-052-070615-
Atoka OK-Bryan OK-
1143 PM CST Wed Mar 6 2024
...A strong thunderstorm will impact portions of northeastern Bryan
and southeastern Atoka Counties through 1215 AM CST
...
At 1143 PM CST, Doppler radar was tracking a strong thunderstorm near
Bokchito, moving northeast at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Bokchito and Bennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3416 9578 3416 9598 3415 9598 3415 9597
3412 9594 3397 9594 3389 9611 3405 9623
3419 9600
TIME...MOT...LOC 0543Z 237DEG 35KT 3402 9610
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
WRSpecial weather statement, Mar 7, 12:01 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Norman OK
1201 AM CST Thu Mar 7 2024
OKZ043-048-070645-
Coal OK-Atoka OK-
1201 AM CST Thu Mar 7 2024
...A strong thunderstorm will impact portions of southeastern Coal
and central Atoka Counties through 1245 AM CST
...
At 1201 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Tushka, moving northeast at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Atoka, Stringtown, Lehigh, Tushka, Daisy, Atoka Reservoir, Redden,
Chockie, and northern McGee Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3451 9567 3451 9578 3445 9578 3424 9624
3441 9637 3468 9589 3459 9588 3459 9567
TIME...MOT...LOC 0601Z 235DEG 37KT 3437 9622
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
WRThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 11:37 PM CST | Special Weather Statement | OUN | Johnston | 23 min |
| Mar 6, 11:43 PM CST | Special Weather Statement | OUN | Bryan | 32 min |
| Mar 7, 12:01 AM CST | Special Weather Statement | OUN | Atoka | 44 min |
| Mar 7, 12:29 AM CST | Special Weather Statement | OUN | Atoka | 31 min |
| Mar 7, 4:41 AM CST | Special Weather Statement | OUN | Okfuskee | 34 min |
| Mar 7, 4:49 AM CST | Special Weather Statement | OUN | Payne | 26 min |
| Mar 7, 6:23 AM CST | Special Weather Statement | OUN | Noble | 37 min |
| Mar 7, 3:21 PM CST | Special Weather Statement | OUN | Dewey | 39 min |
| Mar 7, 4:03 PM CST | Special Weather Statement | OUN | Comanche | 42 min |
| Mar 7, 4:09 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 15 min |
| Mar 7, 5:14 PM CST | Special Weather Statement | OUN | Greer | 31 min |
| Mar 7, 5:20 PM CST | Severe Thunderstorm Warning | OUN | Jackson | 40 min |
| Mar 7, 5:24 PM CST | Special Weather Statement | OUN | Alfalfa | 36 min |
| Mar 7, 5:29 PM CST | Special Weather Statement | OUN | Grant | 31 min |
| Mar 7, 5:37 PM CST | Special Weather Statement | OUN | Harmon | 23 min |
| Mar 7, 5:39 PM CST | Special Weather Statement | OUN | Washita | 36 min |
| Mar 7, 5:42 PM CST | Special Weather Statement | OUN | Kingfisher | 33 min |
| Mar 7, 5:50 PM CST | Severe Thunderstorm Warning | OUN | Greer, Harmon | 40 min |
| Mar 7, 5:55 PM CST | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa, Washita | 50 min |
| Mar 7, 5:58 PM CST | Severe Thunderstorm Warning | OUN | Alfalfa | 16 min |
| Mar 7, 3:48 PM CST | Special Weather Statement | OUN | Knox | 27 min |
| Mar 7, 3:56 PM CST | Severe Thunderstorm Warning | OUN | Foard, Knox | 49 min |
| Mar 7, 4:40 PM CST | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 50 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.